Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 47, NWS Las Vegas, NV

September 23, 2019Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 23, 2019, 6:31 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2019, 6:31 PM MST (01:31 UTC)
Expired
Sep 23, 2019, 9:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 70 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 8:30 PM MSTFLASH FLOOD13 Ne Dolan Springs, AZSIX INCHES OF WATER ALONG WITH DEBRIS CROSSING STOCKTON HILL RD AT ARCHIBALD WASH CROSSING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 119 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2019-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2019-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
2880 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

329 
WGUS55 KVEF 240131
FFWVEF
AZC015-240430-
/O.NEW.KVEF.FF.W.0047.190924T0131Z-190924T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
631 PM MST Mon Sep 23 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West central Mohave County in northwestern Arizona...

* Until 930 PM MST.

* At 630 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen within the last thirty minutes. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Pierce Ferry And Antares Roads, Grand Canyon Ranch, Meadview, Dolan
  Springs and Lake Mead National Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3568 11429 3605 11408 3598 11383 3563 11415

$$
CK
3 follow-up statements
854 
WGUS75 KVEF 240234
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
734 PM MST Mon Sep 23 2019

AZC015-240430-
/O.CON.KVEF.FF.W.0047.000000T0000Z-190924T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
734 PM MST Mon Sep 23 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
WEST CENTRAL MOHAVE COUNTY...

At 732 PM MST, Mohave County Public Works closed Pierce Ferry Road 
at Archibald Wash due to significant roadway flooding along the 
roadway. Flash flooding is expected to continue or begin shortly.

Some locations that will experience flooding include...
Pierce Ferry And Antares Roads, Grand Canyon Ranch, Meadview, Dolan
Springs and Lake Mead National Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3568 11429 3605 11408 3598 11383 3563 11415

$$
CK
719 
WGUS75 KVEF 240335
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
835 PM MST Mon Sep 23 2019

AZC015-240430-
/O.CON.KVEF.FF.W.0047.000000T0000Z-190924T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
835 PM MST Mon Sep 23 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
WEST CENTRAL MOHAVE COUNTY...

At 833 PM MST, Mohave County Roads Department reported flash 
flooding and debris along Stockton Hill Road at Archibald Wash.
Flash flooding is expected to continue or begin shortly.

Some locations that will experience flooding include...
Pierce Ferry And Antares Roads, Grand Canyon Ranch, Meadview, Dolan
Springs and Lake Mead National Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3568 11429 3605 11408 3598 11383 3563 11415

$$
CK
748 
WGUS75 KVEF 240421
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
921 PM MST Mon Sep 23 2019

AZC015-240430-
/O.EXP.KVEF.FF.W.0047.000000T0000Z-190924T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
921 PM MST Mon Sep 23 2019

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE COUNTY WILL EXPIRE
AT 930 PM MST...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3568 11429 3605 11408 3598 11383 3563 11415

$$
CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 2:55 PM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Sep 23, 2:55 PM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
255 PM PDT Mon Sep 23 2019

.SYNOPSIS...A vigorous low pressure system that has brought
showers and thunderstorms to northwest Arizona will continue
sagging south tonight. With the moisture also retreating
southward, shower and storm chances decrease overnight into
Tuesday morning. As the low stalls out south of the area, expect
dry northeast breezes for the middle of the week, then shower and
thunderstorm chances wrapping back into the region late Wednesday
into Thursday. Another potent trough will begin impacting the
region by the weekend with increasing southwesterly winds and
precipitation chances for the southern Great Basin.
&&

.DISCUSSION...through Sunday.

High resolution models generally on track, though timing seems to
be a few hours earlier than anticipated thus far. Tropical
moisture from the former tropical system Lorena has advected
northward over Arizona, while a potent upper-level trough digs
down through the region and closes off. This has resulted in the
expected severe thunderstorm and flash flood threat over Mohave
county and adjacent areas.

Through tonight, the stronger storms are expected to wane, as the
loss of daytime heating and already generated cold pools act to
stabilize the atmosphere. However, cold air moving in aloft will
continue to steepen mid-level lapse rates, and forcing for ascent
will continue to increase through the evening, both of which will
likely keep at least some activity going till about midnight.

As the upper-level low closes off and drifts slowly southward
tomorrow, retreating moisture should end shower and thunderstorm
chances for a day or two, and result in east to northeast breezes
across the area with moderating temperatures. The low begins to
drift back northward Wednesday and Thursday, wrapping
precipitation chances back into the region late Wednesday and
Thursday. By Friday, this low will get kicked out of the region by
a deeper trough digging into the western US, which will begin
impacting the region on Friday.
&&

.FIRE WEATHER...Showers and storms will end for the region
tonight as a low pressure system sinks south of the area and
stalls. Generally northeasterly breezes can be expected for the
middle of the week, with moisture retreating to the south. The
previously mentioned low will wobble back northward Wednesday into
Thursday, wrapping moisture and precipitation chances back around
into the region. Another potent low pressure system begins
impacting the region over the weekend with increasing southwest
winds.
&&

.AVIATION...For McCarran...Southwest winds should prevail with a
cold front approaching from the north unless thunderstorm outflow
winds make it into the valley as suggested by output from some of
the most recent hires model runs. For sky cover, scattered clouds
around 10k feet with broken clouds AOA 15k feet are expected. Winds
could favor a southeast direction through much of the evening before
the front turns them to the north but confidence is lower.

For the rest of southern Nevada, northwest Arizona and southeast
California...T-storms will remain focused across the lower Colorado
River Valley and NW Arizona areas but possible anywhere south of the
I-15 in Clark and eastern San Bernardino counties. CIGs dropping to
5-7 kft, strong winds and hail will be possible with some storms.
Storm activity will wane mid to late evening. Generally, north winds
around 7-12 kts along with scattered CIGs at or above 10kft are
expected overnight.
&&

.SPOTTER INFORMATION STATEMENT...A Flash Flood Watch is in
remains in effect for portions of Mohave county along with a
Severe Thunderstorm Watch through this evening. Spotter activation
for Mohave county is requested for flooding, wind damage, and hail
size reports needed. Elsewhere in nearby southern Nevada and
southeast California, spotters are encouraged to report any
significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Steele
AVIATION.....Salmen

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 23, 12:48 PM MST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1248 PM PDT MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     HAIL             1 NNE DESERT HILLS      34.56N 114.36W
09/23/2019  E1.00 INCH       MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER-SIZED HAIL.
            ON THE NORTH SIDE OF LAKE HAVASU CITY NEAR
            THE AIRPORT.

&&

CFS
Local storm report, Sep 23, 3:40 PM MST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
340 PM PDT MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      3 NNE MOHAVE VALLEY     34.97N 114.57W
09/23/2019                   MOHAVE             AZ   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED BOUNDARY CONE
            ROAD IN MOHAVE VALLEY WAS FLOODED AND
            IMPASSABLE.

&&

TB3
Local storm report, Sep 23, 3:44 PM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
344 PM PDT MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      1 SE FORT MOHAVE        35.00N 114.58W
09/23/2019                   MOHAVE             AZ   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED ROADWAY FLOODING
            IN THE MESQUITE CREEK SUBDIVISION IN FORT
            MOHAVE MESA NEAR JACK RABBIT AND WAGON WHEEL
            RDS.

&&

TB3
Local storm report, Sep 23, 3:52 PM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
352 PM PDT MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             1 SE FORT MOHAVE        35.00N 114.58W
09/23/2019  U1.00 INCH       MOHAVE             AZ   EMERGENCY MNGR

            QUARTER SIZED HAIL REPORTED BY MOHAVE COUNTY
            EMERGENCY MANAGER IN THE MESQUITE CREEK
            SUBDIVISION NEAR JACK RABBIT AND WAGON WHEEL
            ROADS.

&&

TB3
Local storm report, Sep 23, 5:50 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
550 PM PDT MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             9 NNE DESERT HILLS      34.66N 114.29W
09/23/2019  E1.00 INCH       MOHAVE             AZ   FIRE DEPT/RESCUE

            HAVASU HEIGHTS FIRE DEPARTMENT REPORTED
            QUARTER SIZED HAIL FALLING.

&&

TB3

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 5:18 PM MSTSevere Thunderstorm WarningVEFMohave42 min
Sep 23, 5:29 PM MSTFlash Flood WarningVEFMohave3 hr
Sep 23, 5:55 PM MSTSevere Thunderstorm WarningVEFMohave65 min
Sep 23, 6:49 PM MSTFlash Flood WarningVEFMohave3 hr
Sep 23, 8:46 PM MSTFlash Flood WarningVEFMohave4 hr
Sep 24, 2:25 PM MSTFlash Flood WatchVEFMohave51 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.